|This morning view!|
“Fascinating Fact of the Day About Ireland”
Ireland is governed by the United Kingdom, while the rest of Ireland is an
I deliberated over writing about today’s topic. There’s a certain amount of embarrassment and shame associated with withdrawal from necessary pain medication. We are not talking about non-medically prescribed addiction to opiates which is rampant in today’s world.
Patients often take opiates for medical issues and when its time to stop, they cannot do so or choose not to do so and end up spending months, years or a lifetime drug seeking. In a desperate need to acquire more medication, crimes may be committed, relationships destroyed and even death may occur from overdoses. For more information, please click here for information from the Mayo Clinic in the US.
That’s not what we’re talking about today. Today, we’re sharing my personal experience over the past three months of taking a prescribed combination drug, Ultracet which is described as follows: This product is used to treat moderate to moderately severe pain. It contains 2 medications: Tramadol (37.5 mg.) and acetaminophen (325 mg.), such as Tylenol or Paracetamol.
Although the dose of Tramadol is low, it is a scheduled substance* and considered to be an opiate, a class of drugs described as follows: “Opiate is a term classically used in pharmacology to mean a drug derived from opium. Opioid, a more modern term, is used to designate all substances, both natural and synthetic, that bind to opioid receptors in the brain. Opiates are alkaloid compounds naturally found in the opium poppy plant Papaver somniferum.”
*Scheduled medications are described as follows from this site. Please keep in mind that we don’t profess to have any special education or knowledge on this topic. Please see your physician for assistance in this manner. However, I do have a story to tell with the hope it creates awareness and support for those who may have experienced similar issues. You are not alone.
Three months and one week ago, as most of you are aware, I had emergency triple coronary bypass surgery on February 12, 2019. Three of the four of my cardiac arteries were 100% blocked. Angioplasty was not an option.
With the necessity of taking veins from the legs with long incisions, inserting chest tubes and neck IV (PICC line), and opening the chest via another 30.5 cm, (12-inch incision) and then cutting through the strong breastbone. No ribs are broken during this procedure.
After surgery, upon awakening and discovering a tube in my throat (intubation), I was in agonizing pain in each area of my body involved in the surgery. At that point, I was given morphine both to reduce pain, cause sleep and reduce the memory of the experience.
No doubt, the morphine worked when it was added to my IV. Upon waking, hours earlier than expected I remember asking using hand signals for pen and paper to write, “Take out the tube! It’s hurting my throat.”
They didn’t remove the tube. They gave me more morphine and I slept for several more hours. This next time I awakened, the tube was painfully removed while I was awake. More pain.
Over the eight days in ICU, I was given pain medication via the IV in my hand, morphine for the first day and Tramadol, for the remaining time. By the time we went back to Marloth Park, 11 days post surgery, I was still in an enormous amount of pain.
In the first 24 hours back in Marloth Park, I pulled a muscle in my right chest in the middle of the night and the overall pain exacerbated by 100%. Although Tom provided professional caregiver attention, the pain was unbearable.
I was sent home with a box of 60 Ultracet tablets with instructions “not to worry” about the drug since the low dose wasn’t addictive and wouldn’t cause any issues upon stopping.
The doctor suggested I take two tablets every four hours or as needed. I chose to take one tablet every six hours. It helped make me more comfortable but didn’t totally relieve the pain. I chose to “suffer it out” with this lower dose preferring not to take any pain medication if I can avoid it.
Then, less than a month after the bypass surgery, both of my legs became infected and after two surgeries, more morphine and IV Tramadol during the five days I returned to the hospital for two surgeries, three days apart, on both of my legs. I was sent “home” with another 60 mg box of Ultracet tablets.
The pain in my legs proved to be more painful than the recovery from the bypass surgery, although it was a close second. I continued to take the tablets, every six hours as I’d done previously. The pain continued, if not fiercely, even when I was instructed to be on total bed rest for almost a month. Walking was limited, using a walker from the bed to the bathroom or from the sofa to the bathroom.
It was less than two weeks ago that we returned the walker to a kindly Marloth Park resident who loaned it to us thanks to Louise for posting a notice on the Marloth Park website and getting several kindly responses in minutes. I was instructed to start walking.
The pain continued since I still had a massive open wound in my left leg which required debridement at the doctor’s office every other day, and I continued to take the Ultracet, never more than three tablets a day, one upon awakening, )
The pain continued on the long 26-hour travel day and for the next several days since we arrived in Ireland. Then, a miracle of all miracles, the leg began to improve. On Friday morning at 6:00 am, I took the last pain pill, knowing the pain remaining until the wound closes, would be manageable. I still have two almost full boxes of Ultracet.
By Friday evening, something was wrong. I had the chills, my hands were shaking, I bordered on nausea although I could eat and I had such a degree of malaise I could hardly move from place to place. It hurts to raise my arms. Walking up and down the steps took everything I had. I knew what it was after considerable research on reputable medical sites.
I was in withdrawal, not unusual after such a long run of pain medications including four surgeries, two hospital stays and a long difficult recovery. So what am I doing to get through this?
1. First and foremost: Not taking more tablets to alleviate the symptoms. This would be the worse thing I could do. I put all the tablets away, knowing full well, I wouldn’t be tempted to take more. I want this over with, not prolonging it by taking more pills.
2. Stay hydrated and eat – Somehow drinking non-caffeinated herbal tea is comforting and an easy way to consume fluids. Plus, its cool here and the tea helps me warm up. We made a great dinner last night…yes, I helped and I had seconds a few hours later.
3. Sleep – I wish I could sleep straight through until this goes away. But, that’s not possible. Although I had two good night’s sleep both Friday and Saturday nights and dozed off and on all day on the sofa, I still feel extremely tired and listless.
4. Keep active – This sounds like an oxymoron when I mention sleep above. But, I’ve found doing light household tasks, cooking, laundry and continuing the walking seems to help.
5. Keep a positive frame of mind – Easy to say, hard to do. But, this will be over before too long. Based on the length of time I was on the medication and the dose, I’m am expecting the withdrawal to last about five or six more days. Today, its better than yesterday which is encouraging.
6. Tell loved ones about the withdrawal – For some reason, there is shame associated with the word “withdrawal.” For those who’ve taken the appropriate pain killers for medical reasons under the care of a physician, there is nothing to be ashamed of. If I’d continued the meds when I no longer needed them, started “doctor shopping” for more, lying to family and friends and many more negative forms of behavior, this could be construed as addiction. Tom is supportive, as always and will do anything he can to help me get through it although I am forging ahead trying to stay active.
Why did I write about the personal situation? Take away the “shame” as mentioned above and we’re hoping this post even if it only inspires one person, will make it all worthwhile. We are all in this world, in this life together. Reaching out, regardless of the cause may open our eyes to new possibilities.
Based on the exacerbation of the symptoms, we decided not to go out last night to the pub in Carna for drinks at the bar and dinner. Once I’m over this period, I’ll be ready to start “kicking up my heels” once again.
Photo from one year ago today, May 19, 2018:
|There were many rainbows at the falls. For more photos, please click here.|